Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 29, NWS Shreveport, LA

September 24, 2004Angelina County, Texas

NWS Shreveport, LA issued this flash flood warning at Sep 24, 2004, 11:14 AM CDT for Angelina County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2004, 11:14 AM CDT (16:14 UTC)
Expired
Sep 24, 2004, 2:15 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 154 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 241616
FFWSHV
TXC005-241915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 AM CDT FRI SEP 24 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS

* UNTIL 215 PM CDT

* AT 1110 AM CDT...SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER 
  RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM NEAR HUDSON...OR 
  ABOUT 6 MILES NORTHWEST OF LUFKIN...MOVING SLOWLY NORTHWEST.

* THE THUNDERSTORM PRODUCING HEAVY RAIN WILL BE NEAR...
  RURAL NORTHWEST ANGELINA COUNTY AT 1130 AM CDT

THIS THUNDERSTORM IS THE RESULT OF THE REMAINS OF HURRICANE 
IVAN...AND HAS THE POTENTIAL TO PRODUCE EXTREME RAINFALL AMOUNTS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  ANGELINA COUNTY IN EASTERN TEXAS
UNTIL 215 PM CDT.

LAT...LON 3111 9465 3127 9446 3149 9480 3142 9497

$$
2 follow-up statements
000 
WGUS74 KSHV 241743
FFSSHV
TXC005-241930-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1243 PM CDT FRI SEP 24 2004

...A FLASH FLOOD WARNING IS IN EFFECT FOR ANGELINA COUNTY IN EASTERN
TEXAS THROUGH 215 PM...

AT 1235 PM...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR
SHOWED NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MUCH OF EASTERN
TEXAS.  A THUNDERSTORM PRODUCING TORRENTIAL RAINFALL WAS INDICATED IN
NORTHERN ANGELINA COUNTY IN EASTERN TEXAS NORTH AND NORTHEAST OF
LUFKIN TEXAS.

MAJOR URBAN STREET FLOODING HAS BEEN REPORTED BY LAW ENFORCEMENT AND
STORM SPOTTERS IN LUFKIN TEXAS.  NUMEROUS STREETS AND ROADWAYS HAVE
BEEN CLOSED AS WELL IN AND AROUND THE LUFKIN AREA.  LAW ENFORCEMENT
ALSO REPORTS FLOATING CARS IN AND AROUND LUFKIN AS WELL.

THE THREAT FOR HEAVY RAINFALL WILL CONTINUE THROUGH OVERNIGHT AS
THE REMNANTS OF TROPICAL STORM IVAN DEVELOP SHOWERS AND
THUNDERSTORMS IN A VERY MOIST...TROPICAL AIRMASS.

THE FOLLOWING ARE SOME RAINFALL REPORTS FROM AUTOMATED RAIN GAGES.

THE REMOTE AUTOMATED WEATHER STATION OWNED AND MAINTAINED BY THE
TEXAS FORESTRY SERVICE WEST OF LUFKIN HAS TALLIED 8.03 INCHES OF
RAINFALL SINCE 7 AM.

THE NECHES RIVER GAUGE SOUTH OF DIBOLL TEXAS ON HIGHWAY 59 REPORTED
1.81 INCHES SINCE 7 AM.

THE ANGELINA COUNTY AIRPORT REPORTED 3.33 INCHES OF RAINFALL FROM 7
AM THROUGH 1230 PM.

THIS IS A SERIOUS FLOODING EVENT.  TRAVEL IS DISCOURAGED UNTIL
HIGH WATER RECEDES.  IF YOU MUST TRAVEL...DO NOT ATTEMPT TO DRIVE
YOUR VEHICLE THROUGH HIGH WATER.  DO NOT DRIVE YOUR VEHICLE AROUND
BARRICADES ERECTED BY LAW ENFORCEMENT TO CLOSE ROADWAYS FLOODED BY
HIGH WATER.  TURN AROUND...DONT DROWN.

$$

VIII.
000 
WGUS74 KSHV 241912
FFSSHV
TXC005-241940-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
212 PM CDT FRI SEP 24 2004

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 215 PM FOR
ANGELINA COUNTY IN EASTERN TEXAS...

AT 205 PM...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO SHOW NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS MUCH
OF EASTERN TEXAS.  THE THUNDERSTORM THAT EARLIER DUMPED TORRENTIAL
RAINFALL IN ANGELINA COUNTY HAS MOVED EAST TO BROADDUS TEXAS
THAT IS NORTH OF LAKE SAM RAYBURN.

THESE SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE NORTHEAST NEAR 10
MILES PER HOUR.

LAW ENFORCEMENT IN LUFKIN REPORTED THAT FLOOD WATERS ARE
RECEDING AS HEAVY RAINFALL HAS ENDED IN LUFKIN.  RADAR AT 205 PM...
SHOWED LIGHT SHOWERS CONTINUING THROUGHOUT ANGELINA COUNTY AND
THESE SHOWERS WILL CONTINUE FOR THE REMAINDER OF THIS FRIDAY
AFTERNOON AS THEY DRIFT NORTHEAST.

THE THREAT FOR HEAVY RAINFALL WILL CONTINUE THROUGH OVERNIGHT AS
THE REMNANTS OF TROPICAL STORM IVAN DEVELOP SHOWERS AND
THUNDERSTORMS IN A VERY MOIST...TROPICAL AIRMASS.

MOTORISTS ARE REMINDED TO NOT TO DRIVE ACROSS FLOODED ROADWAYS.  TURN
AROUND...DONT DROWN.  FINALLY...ADULTS ARE REMINDED TO KEEP
CHILDREN AWAY FROM FLOODED AREAS AFTER THEY ARE DISMISSED FROM
SCHOOL.

$$

VIII.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 9:40 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 24, 9:40 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
940 AM CDT FRI SEP 24 2004

.DISCUSSION...TD IVAN LOCATED NEAR LIVINGSTON TX THIS MORNING WILL
CONTINUE TO DRIFT SLOWLY NW TODAY. CONVECTION HAS BEEN CONFINED MAINLY
TO THE NORTH OF THE SFC CIRCULATION OR ACROSS THE PINEY WOODS OF NE
TX. THIS HAS BEEN BENEFICIAL RAINFALL FOR MOST AREAS WITH NO REAL
PROBLEMS AS OF YET BUT WILL SEE HOW THINGS SHAPE UP THIS AFTERNOON
AS PERSISTENT HEAVY RAIN BAND CONTINUING ACROSS PORTIONS OF CHEROKEE
AND RUSK COUNTIES WHERE ISOLATED TWO TO THREE INCH RAINS HAD FALLEN
OVERNIGHT LAST NIGHT. POP FCST LOOKS GOOD WITH SOME BREAKS STARTING
TO COME NORTHWARD THROUGH THE TOLEDO BEND AND SAM RAYBURN COUNTRY
OF SE TX. THIS MAY HELP TO SHIFT THE AXIS OF HEAVIER RAIN FURTHER
TO THE WEST THIS AFTN. THE ONLY THING IN DOUBT IS TEMPS WHERE WE
CURRENTLY HAVE LOWER 80S ACROSS MUCH OF EAST TEXAS. WITH THE BREAKS
IN THE RAINFALL AND DRIER AIR ENTRAINING INTO IVAN FROM THE EAST...
AND SEEING THAT JASPER AND PINELAND OBS ARE ALREADY IN THE MID 70S...
WILL LET THE TEMP FCST RIDE FOR THIS MORNING.

NO UPDATE PLANNED ATTM...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  66  83  63 /  60  60  50  20
MLU  85  67  85  63 /  40  40  50  20
TXK  83  65  83  61 /  50  50  50  20
TYR  82  66  82  63 /  70  70  50  20
LFK  83  68  84  65 /  70  70  50  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

13
Hazardous weather outlook, Sep 24, 6:00 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT FRI SEP 24 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-241700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT FRI SEP 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
RAIN AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AS
IVAN SLOWS AND BECOMES NEARLY STATIONARY OVER PARTS OF EAST TEXAS.
RAIN WILL BE HEAVY AT TIMES...ESPECIALLY OVER EAST TEXAS AND
PARTS OF NORTHWEST AND WEST CENTRAL LOUISIANA. THE BEST CHANCE OF
RAIN AND LOCATIONS OF HEAVIER RAINFALL AMOUNTS WILL BE ALONG AND
SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE 49...SHIFTING A
LITTLE TO THE NORTH OVERNIGHT. RAINFALL AMOUNTS OF ONE TO THREE
INCHES WILL BE POSSIBLE WITH ISOLATED HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
RAIN AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF IVAN WILL
BEGIN TO TAPER OFF OVER THE LOWER HALF OF EAST TEXAS AND NORTH
LOUISIANA EARLY SATURDAY...BUT CONTINUE OVER THE NORTHERN HALF OF
EAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS
IN ASSOCIATION WITH A COLD FRONT MOVING SOUTH ACROSS THE
REGION. BY LATE SATURDAY RAIN CHANCES TAPER OFF OVER NORTHEAST TEXAS
...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS...DELAYING UNTIL
SATURDAY NIGHT FOR NORTH LOUISIANA AS THE FRONT DRIFTS SOUTH.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 1:01 PM CDTFlash Flood WarningSHVPanola4 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.